Mathematische Zeitschrift

, Volume 268, Issue 3–4, pp 649–673 | Cite as

Harmonic functions on topological groups and symmetric spaces



Let G be a metric group, not necessarily locally compact, acting on a metric space X, for instance, a right coset space of G. We introduce and develop a basic structure theory for harmonic functions on X which is applicable to infinite dimensional Riemannian symmetric spaces.


Harmonic function Metric group Amenable semigroup Symmetric space 

Mathematics Subject Classification (2000)

43A05 43A85 32M15 53C35 17C65 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Azencott R.: Espaces de Poisson des groupes localement compacts. In: Lecture Notes in Mathematics, vol. 148. Springer, Berlin (1970)Google Scholar
  2. 2.
    Chu C.-H.: Grassmann manifolds of Jordan algebras. Arch. Math. 87, 179–192 (2006)MATHCrossRefGoogle Scholar
  3. 3.
    Chu, C.-H.: Jordan algebras and Riemannian symmetric spaces. In: Modern Trends in Geometry and Topology, pp. 133–152. Cluj University Press, Cluj-Napoca (2006)Google Scholar
  4. 4.
    Chu C.-H.: Jordan triples and Riemannian symmetric spaces. Adv. Math. 219, 2029–2057 (2008)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Chu C.-H.: Matrix convolution operators on groups. Lecture Notes in Mathematics, vol. 1956. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  6. 6.
    Chu C.-H., Hilberdink T.: The convolution equation of Choquet and Deny on nilpotent groups. Integr. Equ. Oper. Theory 26, 1–13 (1996)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Chu C.-H., Lau A.T.-M.: Harmonic functions on groups and Fourier algebras. Lecture Notes in Mathematics, vol. 1782. Springer, Heidelberg (2002)Google Scholar
  8. 8.
    Chu C.-H., Lau A.T.-M.: Jordan structures in harmonic functions and Fourier algebras on homogeneous spaces. Math. Ann. 336, 803–840 (2006)MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Chu C.-H., Leung C.-W.: Harmonic functions on homogeneous spaces. Monatsh. Math. 128, 227–235 (1999)MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Chu C.-H., Leung C.-W.: The convolution equation of Choquet and Deny on [IN]-groups. Integr. Equ. Oper. Theory 40, 391–402 (2001)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Chu C.-H., Wong N.-C.: Isometries between C*-algebras. Rev. Math. Iberoamericana 20, 87–105 (2004)MATHMathSciNetGoogle Scholar
  12. 12.
    de la Harpe P.: Classical Banach–Lie algebras and Banach–Lie groups of operators in Hilbert space. In: Lecture Notes in Mathematics, vol. 285. Springer, Berlin (1972)Google Scholar
  13. 13.
    Folland G.B.: A Course in Abstract Harmonic Analysis. CRC Press, Boca Raton (1995)MATHGoogle Scholar
  14. 14.
    Friedman Y., Russo B.: Contractive projection on C 0(K). Trans. Am. Math. Soc. 273, 57–73 (1982)MATHMathSciNetGoogle Scholar
  15. 15.
    Furstenberg H.H.: A Poisson formula for semi-simple Lie groups. Ann. Math. 77, 335–368 (1963)CrossRefMathSciNetGoogle Scholar
  16. 16.
    Gowrisankaran C.: Radon measures on groups. Proc. Am. Math. Soc. 25, 381–384 (1970)MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Gowrisankaran C.: Quasi-invariant Radon measures on groups. Proc. Am. Math. Soc. 35, 503–506 (1972)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Granier E., Lau A.T.-M.: Invariant means on locally compact groups. Ill. J. Math. 15, 249–257 (1971)Google Scholar
  19. 19.
    Helgason S.: Differential Geometry, Lie Groups and Symmetric Spaces. Academic Press, London (1978)MATHGoogle Scholar
  20. 20.
    Hewitt E., Ross K.A.: Abstract Harmonic Analysis, vol. I. Springer, Berlin (1963)MATHGoogle Scholar
  21. 21.
    Hunt G.A.: Semi-groups of measures on Lie groups. Trans. Am. Math. Soc. 81, 264–293 (1956)MATHCrossRefGoogle Scholar
  22. 22.
    Isidro J.M., Mackey M.: The manifold of finite rank projections in the algebra \({\mathcal L (H)}\) of bounded linear operators. Expo. Math. 20, 97–116 (2002)MATHMathSciNetGoogle Scholar
  23. 23.
    Kaup W.: Algebraic characterization of symmetric Banach manifolds. Math. Ann. 228, 39–64 (1977)MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Kaup W.: Über die Klassifikation der symmetrischen hermiteschen Mannigfaltigkeiten unendlicher Dimension II. Math. Ann. 262, 57–75 (1983)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Koecher M.: Jordan algebras and differential geometry. Actes Congrès Intern. Math. 1, 279–283 (1970)Google Scholar
  26. 26.
    Kuo H.-H.: Gaussian Measures in Banach Spaces. In: Lecture Notes in Mathematics, vol. 463. Springer, Berlin (1975)Google Scholar
  27. 27.
    Lindenstrauss J., Wulbert D.E.: On the classification of Banach spaces whose duals are L 1-spaces. J. Funct. Anal. 4, 332–349 (1969)MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Mitchell T.: Topological semigroups and fixed points. Ill. J. Math. 14, 630–641 (1970)MATHGoogle Scholar
  29. 29.
    Omori, H.: Infinite-dimensional Lie groups. Translational Mathematical Monograps, vol. 158. American Mathematical Society, Providence (1997)Google Scholar
  30. 30.
    Parathasarathy K.R.: Probability Measures on Metric Spaces. AMS Chlsea Publishing, Providence (2005)Google Scholar
  31. 31.
    Pestov, V.: Dynamics of Infinite-Dimensional Groups. The Ramsey–Dvoretzky–Milman Phenomenon. American Mathematical Society, Providence (2006)Google Scholar
  32. 32.
    Priola E., Zabczyk J.: On bounded solutions to convolution equations. Proc. Am. Math. Soc. 134, 3275–3286 (2006)MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Ramamohana Rao C.: Invariant means on spaces of continuous or measurable functions. Trans. Am. Math. Soc. 114, 187–196 (1965)CrossRefMathSciNetGoogle Scholar
  34. 34.
    Takesaki M.: Theory of Operator Algebras I. Springer, Berlin (1979)MATHGoogle Scholar
  35. 35.
    Sreider Yu.A.: The structure of maximal ideals of rings of measures with convolution. Math. Sbornik 27, 297–318 (1950)MathSciNetGoogle Scholar
  36. 36.
    Upmeier H.: Symmetric Banach manifolds and Jordan C*-algebras. North-Holland, Amsterdam (1985)Google Scholar
  37. 37.
    Willard S.: General Topology. Addison-Wesley, Reading (1970)MATHGoogle Scholar
  38. 38.
    Wong J.C.S.: Abstract harmonic analysis of generalized functions on locally compact semigroups with applications to invariant means. J. Aust. Math. Soc. 23, 84–94 (1977)MATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  1. 1.School of Mathematical Sciences, Queen MaryUniversity of LondonLondonUK
  2. 2.Department of Mathematical and Statistical SciencesUniversity of AlbertaEdmontonCanada

Personalised recommendations